Ohio, 2024Tornado and Damaging Wind in Ohio, December 29, 2024
December 29, 2024 · NWS ILN · 2 events in 2 counties and zones
Scattered showers and thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 29, 1:09 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Dec 29, 1:09 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
109 PM EST Sun Dec 29 2024
.SYNOPSIS...
A strong area of low pressure will track northeast across the
region today. This system will offer gusty winds, showers and
possibly thunderstorms to the area. After a brief period of
high pressure on Monday, another low will move east through the
area on Tuesday bringing the next threat of precipitation.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Surface low near Indianapolis at midday will continue to track
northeast into northwest Ohio by late in the day. Occluded front
extends southeast of the low across the Tri-State and into
northeast Kentucky. This will lift across the forecast area this
afternoon in conjunction with the low. There is some weak
instability that has developed that will move along with the
boundary. Showers will continue to develop and quickly move
northeast this afternoon. There will remain a very low end,
conditional severe weather threat along the axis of instability
which should be out of the area by 21-22Z.
Winds will start to become gusty once the occluded front passes
with gusts strengthening late in the day. Nearly steady
temperatures early this afternoon will start to fall as cold air
starts to come in behind the low.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Negatively tilted mid level shortwave and deep surface low to
track northeast thru the Great Lakes tonight. Due to the tight
pressure gradient on the back side of the low - expect to
observe strong winds into this evening. The winds will begin to
decrease from the south as the low departs the area.
Precipitation will also decrease but clouds will hold on thru
the night.
Lows tonight will drop back into the upper 30s to lower 40s.
Surface high pressure to briefly build into the Ohio Valley
offering dry weather Monday. Temperatures will remain above
normal with high from the mid 40s northwest to the mid 50s
southeast.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A low pressure system will be approaching the Ohio Valley from the
west on Monday night. Moisture increases through the night leading
to increasing cloud cover at first followed by rain chances building
by late overnight. On Tuesday, the low moves through along with
upper level forcing and a cold front. Widespread rain is expected
most of the day until the front moves through Tuesday evening.
The entire synoptic weather pattern shifts Wednesday and beyond.
Upper level troughing digs into the eastern CONUS and much colder
temperatures are likely through the rest of the extended forecast
period. The current forecast calls for temperatures dropping each
day Wednesday through Saturday with highs only reaching the 20s for
most locations on Saturday. Additionally, there will be chances for
shortwaves moving through the area which could lead to light
accumulating snow Thursday night/Friday morning and again on Sunday.
It is way too early to forecast any snow accumulation for later this
week, but it should be noted that any precipitation chances could
result in snowfall. Beyond this coming week, there is strong
ensemble agreement for a possible cold air outbreak toward the start
of the second week of January.
&&
.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
As low pressure moves from central Indiana into northwest Ohio
during the early part of the TAF period, showers will track
across the region and ceilings will fall to MVFR. Winds, both
sustained and gusts, will increase with a 3 to 4 hour period of
gusts near 40 kt translating northeast across the region. Winds
will be veering to west southwest. Winds will then diminish
after 00Z with gusts ending after 06Z.
There may be a period overnight where ceilings temporarily
improve at the Cincinnati terminals. Meanwhile, KDAY may drop to
IFR for a time. Beyond that, MVFR ceilings are forecast to
prevail through the end of the TAF period.
OUTLOOK...MVFR ceilings may linger into Monday afternoon. MVFR
ceilings and visibilities are likely again Tuesday into Tuesday
night, possibly extending into Wednesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 11 PM EST this evening for OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...Wind Advisory until 11 PM EST this evening for KYZ089>100.
IN...Wind Advisory until 11 PM EST this evening for INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...AR
NEAR TERM...
SHORT TERM...AR
LONG TERM...Campbell
AVIATION...Hazardous weather outlook, Dec 29, 4:17 AM EST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
417 AM EST Sun Dec 29 2024
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-300930-
Wayne-Fayette-Union-Franklin-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-
Montgomery-Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-
Hocking-Highland-Pike-
417 AM EST Sun Dec 29 2024
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 11 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, central Ohio, south central Ohio, southwest Ohio
and west central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A line of showers and thunderstorms may develop along a cold front
this afternoon. Stronger showers or storms will have the potential to
produce strong to damaging winds. Also, an isolated tornado can not
be ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ073>075-080-KYZ089>100-OHZ077>079-081-088-300930-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
417 AM EST Sun Dec 29 2024
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 11 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, south central Ohio and southwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 29, 1:49 PM EST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
149 PM EST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM Tstm Wnd Gst 3 ESE Wilmington 39.43N 83.78W
12/29/2024 M51 MPH Clinton OH ASOS
KILN.
&&Local storm report, Dec 29, 1:54 PM EST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
154 PM EST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM Tstm Wnd Gst 2 SSE Wilmington 39.42N 83.82W
12/29/2024 M48 MPH Clinton OH Official NWS Obs
NWS Office.
&&Thunderstorm Wind, Madison
- When
- December 29, 2:56 PM EST to 2:58 PM EST
- Where
- Madison County, 0.69 mi N of Lafayette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.940, -83.400
A barn door was blown into a field.
Tornado, Union
- When
- December 29, 3:08 PM EST to 3:09 PM EST
- Where
- Union County, 1.55 mi SW of West Marysville to 1.3 mi WSW of West Marysville
- Rating
- EF0
- Path length
- 0.35 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.216, -83.403
The weak tornado began on a property near Payne Road just west of Marysville, Ohio. The tornado toppled a small silo, several small to medium-sized trees, and caused minor damage to an older barn and a few roof shingles. Additional damage occurred to a large metal barn located around a third of a mile to the north. This barn sustained uplift of the roof along with partial collapse of the metal walls. In addition, several trees were snapped in the woods adjacent to the barn.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Guam Waters, December 29 to 30, 20244 deaths · 3 injured · 1 event
- Tornadoes and Damaging Winds in Georgia, December 29, 20243 injured · $6.5 million · EF1 · 63 events
- Strong Wind in West Virginia, December 29, 2024$97,000 · 39 events
- Tornadoes and Flood in North Carolina, December 29, 2024$28,000 · EF0 · 17 events
- Tornadoes and Damaging Winds in South Carolina, December 29, 2024EF1 · 14 events
- Tornadoes and Damaging Winds in South Carolina, December 29, 2024$30,000 · EF0 · 15 events
- Strong Wind in Ohio, December 29, 2024$33,000 · 9 events
- Damaging Winds in North Carolina, December 29, 2024$34,000 · 50 kt wind · 4 events
- High Wind in New York, December 29 to 30, 2024$26,000 · 55 kt wind · 6 events
- Damaging Winds in Georgia, December 29, 2024$15,000 · 50 kt wind · 4 events
- Flooding in North Carolina, December 29, 2024$15,000 · 4 events
- Damaging Winds in Florida, December 29, 2024$6,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224363, 1224362.